Dr. Schlesselman is an assistant clinical professor at the University of Connecticut (UConn) School of Pharmacy. Ms. Grgas is a PharmD candidate at the UConn School of Pharmacy.
AH is a 40-year-old African American man whom police officers found roaming the streets. He was yelling and throwing punches into the air. He was brought to the hospital where he was admitted to the in-patient psychiatry unit. Upon admission, the chief resident prescribed the following medications: lorazepam 0.5 mg orally 3 times a day, haloperidol 0.5 mg orally every 6 hours as needed, and ziprasidone HCl (Geodon) 80 mg orally at bedtime.
As the pharmacist is entering the orders for AH?s medications into the computer, the pharmacy intern happens to look over his shoulder.
The intern comments that he would like some practice communicating with physicians, and he would be willing to contact the physician to clarify the Geodon order if the pharmacist would allow it.
The pharmacist asks the intern why he would need to clarify the order. The intern simply makes the comment that ?he might want to consider having the Geodon administered at a different time of day.?
When would be a better time to administer the dose?
Editor?s Note: With this month?s issue, we express our warm appreciation to Dr. Lauren Schlesselman, who has written our case studies column for the past 8 years. Lauren has noted that over the years she was always gratified when pharmacists complimented her on the column?one of our most popular interactive features. Lauren is continuing her duties at the University of Connecticut School of Pharmacy and will remain a Pharmacy Times contributor as a writer and peer reviewer. We also take this opportunity to welcome Lauren?s successor and colleague at the UConn School of Pharmacy, Craig Coleman, PharmD, assistant professor of pharmacy practice. Look for his case studies column in next month?s issue.
KM, a 55-year-old man, has been suffering from bipolar disorder for 25 years. Among numerous other medications, he is currently taking quetiapine fumarate (Seroquel) 300 mg twice a day and divalproex sodium (Depakote) 1500 mg/day. KM has noticed recently that he has been having more frequent mood changes and suspects that his disorer is not being controlled well. Because KM's usual physician is on vacation, KM goes to see another physician. After evaluating KM, the new doctor prescribes lamotrigine (Lamictal).
KM brings the prescription to his local pharmacy. When the pharmacy technician tries filling the prescription, the computer detects a significant interaction between Depakote and Lamictal. She asks the pharmacist what this interaction is and if this interaction requires any action.
What is the mechanism behind the interaction, and what is the significance of it?
Geodon's bioavailability is highly dependent on food. Geodon should be taken with a full meal or with at least 500 calories. AH is most likely not eating a 500-calorie meal at bedtime. The dose could be moved to dinnertime to improve bioavailability. When Geodon is taken with less than 500 calories, the bioavailability decreases by 50%.
Depakote inhibits the metabolism of Lamictal, increasing the levels of Lamictal. These increased levels can potentially cause toxicity, such as Stevens-Johnson syndrome, neurotoxicity, or ataxia. The normal elimination half-life of Lamictal is 24 hours. In combination with Depakote, the elimination half-life increases to 40 to 60 hours.